Thunderstorm Wind, Queen Anne'S
- When
- August 5, 9:19 PM EST
- Where
- Queen Anne'S County, Stevensville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.983, -76.317
A severe thunderstorm tore down several power lines on Kent Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm tore down several power lines on Kent Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 7:50 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 PM EDT TUE AUG 5 2003
UPDATE FOR MARINE: BASED ON LATEST GFS RUN FCSTG TIGHTER GRAD ON THE
SHORE AND BUOY 25 UP TO 6 FT WITH BUOY 9 SWELLS UP TO 4 FEET...WE
WILL HOIST SCA FOR TNGT AND WED. WE/LL BUMP UP WINDS A BIT ALSO.
TFG
PREV AFDS *********************************************************
DISC: ALTHO THE SUN HAS SET...A GOOD DEAL OF INSTABILITY EXISTS IN
THE ATMOSPHERE. COOLING FROM ALOFT WILL BE AN INGREDIENT FOR
SUSTAINING THE SHOWERS AND TSTMS ROAMING THROUGH PA DONW TO VA. -11C
POOL OVER THIS EVENING CONVECTION MOVES OVER THE DELAWARE VALLEY BY
12Z. THE 23Z INDICES ARE VERY IMPRESS WILL GOOD UVV AND MOISTURE
POLLING AHEAD OF THE WX OUT TO THE WEST. THE NEG TILT TROUGH
PROVIDED VERY HEAVY RAIN AND THE PWS STILL CLOSE TO 2 INCHES AND
K-VALUES IN THE UPPER 30S.
HAVE UPDATED THE FCST TO FRESHEN THE WORDING BUT KEEPING THE CHC OF
SHOWERS AND TSTMS IN. RAINFALL PAST 24 HRS HAS BEEN 0.0 TO 5-6
INCHES IN SOME COUNTIES. THE HEAVIEST THIS AFTERNOON WAS LEHIGH
CARBON AND MONTGOMERY IN PA AND MIDDLESEX AND SOMERSET IN NRN NJ.
THE WATCH IS STILL IN PLACE WHERE EARLIER ISSUED BUT WILL REACESS
THE SITUATION TONIGHT GIVEN THE NEXT ROUND OF TROPICAL SHOWERS OVER
THE NEXT 24 HOURS.
EBERWINE
*****EARLIER AFD BELOW****
THE UPPER TROUGH IS NOW COVERING THE FCST AREA...EMBEDDED SHORT
WAVES WITHIN THE TROUGH WILL BE TRIGGERS FOR PCPN. WHEN THEY MOVE
THROUGH DURING THE DAYLIGHT HOURS...THE HEATING OF THE DAY WILL
ALLOW ANY DVLPG PCPN TO BE MORE WIDESPREAD THEN WHEN THE SAME
SITUATION HAPPENS AT NIGHT.
THE DIFFICULT PART OF THE FCST IS TIMING THE SHORT WAVES. THE ETA
AND AVN HAVE DIFFERENT TIMING THROUGH THE FCST PERIOD. THEREFORE...I
WILL ONLY TRY TO TIME THE PCPN EARLY IN THE PERIOD AND EMPHASIZE THE
DIURNAL NATURE OF THE PCPN. POPS WILL GENERALLY REFLECT GUIDANCE.
TO ALL SURROUNDING OFFICES...THANKS FOR YOUR COOR.
LONG RANGE...THE PATTERN CONTINUES. HOWEVER...BY TUE...THE UPPER
TROUGH LOOKS TO WEAKEN AND FLATTEN OUT ENOUGH TO LEAVE PCPN OUT FOR
NOW...ALTHOUGH ISOLATED CNVCTN REMAINS PSBL.
FCSTID = 9
MPO 66 77 64 80 / 80 50 40 40
ABE 68 83 65 85 / 70 60 50 40
RDG 68 83 65 85 / 70 50 50 40
PHL 70 85 72 87 / 50 50 50 40
12N 69 81 66 84 / 80 60 60 50
SMQ 68 84 67 86 / 70 60 70 40
TTN 69 86 70 86 / 60 60 60 40
MIV 69 85 70 87 / 40 50 50 40
ACY 72 82 72 85 / 40 60 60 40
ILG 70 85 72 87 / 40 50 50 40
DOV 70 85 71 87 / 40 40 40 40
GED 71 86 71 87 / 50 40 40 40
ESN 71 84 72 87 / 40 30 30 40
.PHI...
DE...NONE.
MD...NONE.
NJ...FLOOD WATCH FOR THIS EVENING FOR ZONES NJZ001...NJZ007>008.
PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ054>055...PAZ061>062.
MARINE...SCA FOR SWELLS ALONG THE OCEAN FROM SANDY HOOK NJ TO
FENWICK IS DE.
RNSDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051115- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED FOR THE LEHIGH VALLEY...THE POCONO MOUNTAINS AND NORTHWEST NEW JERSEY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE AREA. BIGGEST THREATS ARE EXCESSIVE RAINFALL AND LARGE HAIL ALTHOUGH GUSTY WINDS BELOW 45 MPH CAN BRING DOWN SOME TREES WITH THE WET GROUND. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE COAST. .DAYS TWO THROUGH SEVEN... THE THREAT FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS EXISTS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WN
NJZ001-007-008-PAZ055-062-060045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 PM EDT TUE AUG 5 2003 ...HEAVY RAIN WILL BE MOVING THROUGH THE FLOOD WATCH AREA OVER THE NEXT COUPLE OF HOURS... A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING THROUGH THE WATCH AREA BETWEEN NOW AND 8 PM. THREE HOUR STORM TOTALS WILL AVERAGE AROUND ONE INCH WITH LOCAL AMOUNTS OF AROUND TWO INCHES POSSIBLE. AT THE LEAST THIS WILL CAUSE SOME POOR DRAINAGE FLOODING AND WILL CONTINUE TO HAMPER THE EVENING COMMUTE HOME. FLASH FLOOD WARNINGS MAY BECOME NECESSARY IF THE RAIN INCREASES FURTHER IN INTENSITY. UPPER AIR SUPPORT FOR HEAVY RAIN UNFORTUNATELY REMAINS FAVORABLE IN THIS AREA. THE BACK EDGE OF THE PRECIPITATION WAS ENTERING HUNTERDON COUNTY AND PRECIPITATION WILL DIMINISH GREATLY AS THE EVENING CONTINUES. UNTIL THEN IF YOU LIVE NEAR A SMALL STREAM OR CREEK BE PREPARED TO TAKE DECISIVE ACTION IN THE EVENT FLASH FLOOD WARNINGS ARE ISSUED...AND REMEMBER DO NOT DRIVE THROUGH FLOODED STREETS. STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. TFG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
652 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM PA FLASH FLOOD
08/05/03 CARBON FLOODED ROADS ACROSS THE
COUNTY AND WASHOUTS DUE
TO FALLING ROCKS.
406 PM PA FLASH FLOOD
08/05/03 LEHIGH FLOODED ROADS WASHINGTON
TOWNSHIP.
425 PM PA HEAVY RAIN
08/05/03 DELAWARE STREET FLOODING. 1.14 IN
IN 25 MINUTES.
0427 PM SAYREVILLE NJ HEAVY RAIN
08/05/03 MIDDLESEX 4.01 WITH STREET
FLOODING.
0446 PM BOUND BROOK NJ HEAVY RAIN
08/05/03 SOMERSET SOME BASEMENTS FLOODED
POOR DRIANAGE FLOODING
IN DOWNTOWN AREAS.
0610 PM SKIPPACK PA FLASH FLOOD
08/05/03 MONTGOMERY SVRL HOMES FLOODED
ALONG SKIPPACK CREEK.
0630 PM BLUE BELL PA HEAVY RAIN
08/05/03 MONTGOMERY 3.45 RAIN.
ADDED ADDITIONAL REPORT AND CORRECTED HEADER FOR MONTGOMERY COUNTY.MDZ012-015-019-020-060345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 947 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS APPROACHING THE CHESAPEAKE BAY... AN ACCELERATING LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER PRINCE GEORGE AND CHARLES COUNTIES ON THE WESTERN SHORE OF MARYLAND. SEVERE THUNDERSTORM WARNINGS HAVE BEEN ISSUED FOR THESE STORMS BY THE NWS OFFICE IN STERLING VIRGINIA. IF THIS LINE REMAINS INTACT...PERSONS IN TALBOT...QUEEN ANNES...KENT AND CAROLINE COUNTIES ON THE EASTERN SHORE CAN EXPECT WIND GUSTS OVER 40 MPH AND FREQUENT LIGHTING BEFORE 1030 PM. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR COUNTIES ON THE EASTERN SHORE OF MARYLAND BEFORE 11 PM. THE STORMS WERE MOVING TO THE EAST NORTHEAST AT 25 MPH. EBERWINE/UNRUH
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333135.